Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 152, NWS Twin Cities, MN

July 10, 2008Douglas County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 10, 2008, 9:25 AM CDT for Douglas County, Minnesota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2008, 9:25 AM CDT (14:25 UTC)
Expired
Jul 10, 2008, 10:13 AM CDT
In force
48 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon

County Douglas County, MN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 10, 7:58 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 2.4 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2008-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2008-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1956 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 101425
SVRMPX
MNC041-101530-
/O.NEW.KMPX.SV.W.0152.080710T1425Z-080710T1530Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
925 AM CDT THU JUL 10 2008

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DOUGLAS COUNTY IN WEST CENTRAL MINNESOTA...

* UNTIL 1030 AM CDT

* AT 921 AM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF
  PRODUCING NICKEL SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. 
  THIS STORM WAS LOCATED 11 MILES WEST OF EVANSVILLE...OR ABOUT 19
  MILES SOUTHEAST OF FERGUS FALLS...AND MOVING EAST AT 41 MPH.

* SOME LOCATIONS INCLUDE...
  EVANSVILLE...
  BRANDON...
  MILLERVILLE...
  LEAF VALLEY...
  GARFIELD...
  ALEXANDRIA...
  MILTONA...
  CARLOS...
  FORADA...
  OSAKIS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 PM CDT
THURSDAY AFTERNOON FOR SOUTHWESTERN MINNESOTA.

LAT...LON 4611 9555 4611 9515 4576 9514 4584 9576
      4589 9579 4591 9578 4610 9579 4613 9573
      4612 9556
TIME...MOT...LOC 1425Z 285DEG 36KT 4602 9585

$$

TRH
2 follow-up statements
000
WWUS53 KMPX 101456
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
957 AM CDT THU JUL 10 2008

MNC041-101530-
/O.CON.KMPX.SV.W.0152.000000T0000Z-080710T1530Z/
DOUGLAS MN-
957 AM CDT THU JUL 10 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 AM CDT
FOR DOUGLAS COUNTY...

AT 955 AM CDT...RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM...
CAPABLE OF PRODUCING PENNY SIZE HAIL AND DAMAGING WINDS IN EXCESS OF
60 MPH.  THE SEVERE STORM WAS LOCATED 3 MILES WEST OF ALEXANDRIA...OR
ABOUT 5 MILES SOUTHEAST OF GARFIELD...AND MOVING EAST AT 44 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE RICE LAKE...LEAF VALLEY...
HOLMES...BELLE RIVER...OSAKIS...NELSON...MILTONA...MILLERVILLE...
GARFIELD AND FORADA.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

LAT...LON 4611 9517 4606 9515 4576 9514 4582 9564
      4584 9569 4592 9563 4606 9564 4612 9556
      4611 9555
TIME...MOT...LOC 1457Z 283DEG 38KT 4587 9541

$$

TRH
000 
WWUS53 KMPX 101513
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1012 AM CDT THU JUL 10 2008

MNC041-101522-
/O.CAN.KMPX.SV.W.0152.000000T0000Z-080710T1530Z/
DOUGLAS MN-
1012 AM CDT THU JUL 10 2008

...THE SEVERE THUNDERSTORM WARNING FOR DOUGLAS COUNTY IS CANCELLED...

RADAR INDICATED THAT THE SEVERE STORM HAD WEAKENED OVER EASTERN 
DOUGLAS COUNTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN 
CANCELLED. THE STORM COULD STILL PRODUCE SMALL HAIL AND WINDS TO 40 
MPH. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1 PM. 

LAT...LON 4611 9517 4606 9515 4576 9514 4582 9564
      4584 9569 4592 9563 4606 9564 4612 9556
      4611 9555
TIME...MOT...LOC 1512Z 283DEG 38KT 4583 9519

$$

TRH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:18 AM CDT, 6 hours 7 minutes earlier.

Area forecast discussion, Jul 10, 3:18 AM CDT, 6 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
318 AM CDT THU JUL 10 2008

.DISCUSSION...

THUNDERSTORMS HAVE BEEN BREWING ALL NIGHT ACROSS EASTERN ND.
ACTIVITY HAS BEEN MIGRATING ACROSS NORTHERN MN AND WEAKENING. THE
STORMS TO OUR NW ARE ALONG A STATIONARY FRONT AND AT THE NOSE OF
A 40 TO 45 KNOT LOW LEVEL JET. ALOFT...A 90 KNOT WIND MAX IS SHOWN
BETWEEN LAKE WINNIPEG AND FAR NORTHERN MN WITH RIGHT ENTRANCE
REGION DIVERGENCE. STRONG LOW LEVEL WAA TO OUR WEST AND NORTHWEST
WILL PUSH ACROSS THE FA THIS MORNING. PWS ARE PROGGED TO DOUBLE
TODAY AND THE STABILITY OVER US NOW TURNS QUITE UNSTABLE BY 18Z.
850-300MB THICKNESS INDICATES THE ACTIVITY OVER EASTERN ND WILL
BEGIN TO TURN SE THIS MORNING. HOPE HERE IS THAT A COLD POOL DOES
NOT GET ESTABLISHED AND A BOW TAKES OFF TO THE SE ACROSS EASTERN
MN AND WEST CENTRAL WI DURING THE LATE MORNING THROUGH EARLY
AFTERNOON...BUT THIS IS A POSSIBILITY. NMMWRF COMP REF HAS A PRETTY
GOOD HANDLE ON THINGS AND DOES SHOW STORMS MOVING THROUGH MUCH OF
THE CWA TODAY. HAVE RAISED POPS INTO THE LIKELY CATEGORY...
BEGINNING OVER THE NW CWA OUT THE GATE THIS MORNING AND INTO THE
TWIN CITIES AFTER 15Z. WILL HAVE LIKELY POPS ACROSS WEST CENTRAL
WI THROUGH THE AFTERNOON. TRIMMED HIGHS A FEW DEGREES TODAY WITH
MORE CLOUDS AND PRECIP EXPECTED.

FRONTAL BOUNDARY EXPECTED TO SAG INTO SOUTHERN MN FOR A TIME THIS
EVENING BEFORE RETURNING NORTH OVERNIGHT AS A WARM FRONT. PLENTY
OF INSTABILITY PROGGED AND SEVERE STORMS POSSIBLE THIS EVENING.
WEST CENTRAL THROUGH SOUTH CENTRAL MN LOOKS INTERESTING...ESPECIALLY
IF SOME SORT OF BOUNDARY FROM THE CONVECTION TODAY IS SITTING
ACROSS THIS AREA. THEREFORE...INCREASED POPS SOME TONIGHT.

FRIDAY STILL LOOKING HOT AND HUMID WITH A LATE DAY COLD FRONT
WORKING ACROSS MN. CAP IS VERY STRONG EARLY ON AND IS FORECAST TO
BREAK IN THE 21Z TO 24Z TIME FRAME. INDICATED A SMALL AREA OF
LIKELY POPS DEVELOPING DURING THIS TIME OVER CENTRAL MN THEN
ALLOWED A LINE OF STORMS TO DEVELOP EASTWARD WITH LIKELY POPS
DURING THE EVENING ACROSS EASTERN MN AND WEST CENTRAL WI.
TORRENTIAL RAINS AND HIGH WINDS SEEN AS THE MAIN PROBLEMS LATE
FRIDAY AFTERNOON AND EVENING. 850MB THETA-E AROUND 360K WITH
MOISTURE TRANSPORT OVER THE TWIN CITIES FROM 300 TO 350 KTSG/KG.
LOW LEVEL WIND FIELD ALSO RUNNING IN THE 40 TO 45 KNOT RANGE.

THE COLD FRONT SHOULD BE EAST OF THE CWA BY MIDNIGHT FRIDAY NIGHT
WITH COOLER AND DRY WEATHER FOR SATURDAY AND SUNDAY. SOME WIND
EXPECTED ON SATURDAY WITH A RATHER STRONG SURFACE LOW PASSING
ACROSS ONTARIO.

FINE WEATHER EARLY NEXT WEEK WITH HIGH PRESSURE SQUARELY OVERHEAD
ON MONDAY. THE HIGH BEGINS TO RETREAT TUESDAY WITH INCREASING
SOUTHERLY FLOW.

&&

.AVIATION... /06Z TAF ISSUANCE/

SIMILAR THOUGHTS FOR THIS TAF PKG AS WITH THE LAST ONE. PRETTY
POTENT VORT LOOKS TO MOVE EWRD THRU CNTRL MN AND INTO WRN WI ON
THU WITH WMFNT LIFTING NWRD THRU THE SAME RGN. ALL SITES EXCEPT
RWF STAND A GOOD CHC OF SEEING SOME SHWRS...ALTHO WITH CONFIDENCE
NOT THE HIGHEST ON COVG AM WITHHOLDING TSRA MENTION AT THIS TIME.
AXN/STC SHUD MAINLY SEE ACTIVITY DURG THE MRNG HRS /10-15Z/ WHILE
MSP/RNH/EAU WILL BE IN THE LATE MRNG TO AFTN HRS /14-20Z/. WINDS
SHUD LARGELY BE SRLY...BECMG SERLY AS THE WMFNT LIFTS NWRD.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

RAH/KAT
Hazardous weather outlook, Jul 10, 8:05 AM CDT, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
805 AM CDT THU JUL 10 2008

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
111100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
805 AM CDT THU JUL 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
ACROSS THE OUTLOOK AREA. THUNDERSTORMS ARE EXPECTED TO DEVELOP
AND MOVE ACROSS WESTERN AND CENTRAL MINNESOTA THIS MORNING...INTO
PORTIONS OF EAST CENTRAL AND SOUTH CENTRAL MINNESOTA AND WEST
CENTRAL WISCONSIN THIS AFTERNOON. MORE THUNDERSTORMS ARE EXPECTED
FOR THIS EVENING AS A WARM FRONT LIFTS NORTHWARD ACROSS THE
REGION. THE PRIMARY THREAT IS LARGE HAIL WITH SEVERE THUNDERSTORMS
TODAY AND TONIGHT...THOUGH DAMAGING WINDS ARE POSSIBLE. HEAVY
RAIN IS ALSO PROBABLE UNDER ANY THUNDERSTORMS TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD FRONT WILL MOVE INTO WESTERN MINNESOTA FRIDAY AFTERNOON
AND REACH EASTERN AREAS OF THE STATE BY EVENING. THE COLD FRONT
WILL THEN MOVE ACROSS WEST CENTRAL WISCONSIN FRIDAY NIGHT.
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT LATE FRIDAY
AFTERNOON AND PASS ACROSS EASTERN MINNESOTA AND WEST CENTRAL
WISCONSIN DURING THE EVENING. SEVERE STORMS WITH LARGE HAIL AND
DAMAGING WINDS ARE POSSIBLE. THERE WILL ALSO BE TORRENTIAL
DOWNPOURS WITH THE STORMS.

THUNDERSTORMS WILL BE POSSIBLE AGAIN ACROSS MUCH OF THE OUTLOOK
AREA AROUND THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS REQUESTED WITHIN THE WATCH AREA.
ACTIVATION MAY BE NEEDED ACROSS THE REMAINDER OF THE OUTLOOK AREA
THIS AFTERNOON.

In the hours before

Special weather statement, Jul 10, 8:59 AM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
859 AM CDT THU JUL 10 2008

MNZ041-047-048-101500-
DOUGLAS-POPE-STEVENS-
859 AM CDT THU JUL 10 2008

...SIGNIFICANT WEATHER ALERT FOR DOUGLAS...POPE AND STEVENS COUNTIES
UNTIL 1000 AM CDT...

AT 856 AM CDT...NATIONAL WEATHER SERVICE RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS 5 MILES NORTHWEST OF CYRUS. THESE
STORMS WERE MOVING EAST AT 38 MPH.

PEA SIZE HAIL IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CYRUS.
  FARWELL.
  STARBUCK.
  LONG BEACH.
  VILLARD.
  GROVE LAKE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 8:21 AM CDTSevere Thunderstorm WarningMPXStevens54 min
Jul 10, 11:55 AM CDTSevere Thunderstorm WarningMPXCarver, Meeker, Wright50 min
Jul 10, 12:04 PM CDTSevere Thunderstorm WarningMPXCarver, McLeod56 min
Jul 10, 12:11 PM CDTAreal Flood AdvisoryMPXDakota, Hennepin2 hr
Jul 10, 12:17 PM CDTSevere Thunderstorm WarningMPXCarver, Hennepin, Scott43 min
Jul 10, 12:46 PM CDTSevere Thunderstorm WarningMPXDakota, Washington44 min
Jul 10, 12:56 PM CDTSevere Thunderstorm WarningMPXDakota, Hennepin, Ramsey, Scott, Washington49 min
Jul 10, 1:03 PM CDTSevere Thunderstorm WarningMPXDakota, Rice57 min
Jul 10, 1:15 PM CDTTornado WarningMPXDakota30 min
Jul 10, 1:24 PM CDTSevere Thunderstorm WarningMPXGoodhue41 min
Jul 10, 1:27 PM CDTSevere Thunderstorm WarningMPXScott33 min
Jul 10, 1:35 PM CDTTornado WarningMPXGoodhue25 min
Jul 10, 2:00 PM CDTSevere Thunderstorm WarningMPXGoodhue15 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.